Adverse reactions to medications are common. One person may develop a drug rash or other reactions when taking a certain medication, while another person on the same drug may have no adverse reaction at all.
Only about 5% to 10% of these reactions are due to an allergy to the medication.
An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case, a medication, which triggers an allergic reaction. Sensitivities to drugs may produce similar symptoms, but do not involve the immune system.
Certain medications are more likely to produce allergic reaction symptoms than others. The most common are:
- Antibiotics, such as Penicillin and sulfa drugs
- Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
- Monoclonal antibody therapy
However, almost any drug can cause an allergic reaction.
Standardized allergy testing is available for penicillin and may be followed by an oral challenge in the clinic. Such testing provides a high degree of reassurance that penicillin and like medicines can be tolerated in the future.
If you have been told that you are allergic to penicillin, you can be specifically tested for an accurate diagnosis. Up to 90 percent of people who think they have a penicillin allergy find that they do not after testing. They can have this warning removed from their medical records and take a wider variety of antibiotics in the future.
When no alternative is available and the medication is essential, a desensitization procedure to the medication may be recommended. This involves gradually introducing the medication in small doses until the therapeutic dose is achieved.